Serious side effects of SSRIs

Research output: Contribution to journalArticle

Abstract

The SSRI group of antidepressants represent an important advance in the treatment of mood and anxiety problems. Because they are difficult to overdose on, they have been marketed as if there were no adverse consequences to either taking them, or stopping them. Unfortunately, as their use has increased, there have been well documented reports of serious side effects which arise from these medications. These include: I) violent behavior, including suicide in a small group of patients, prompting a Black Box Warning to be added to the manufacturer's insert; 2) a cluster of symptoms, known as serotonin syndrome, which may arise from one or a combination of these medications; and 3) a constellation of symptoms, known as SSRI withdrawal syndrome, which arise when these medications are stopped abruptly, or even tapered. It is often difficult to determine whether the symptoms that are occurring in a patient on these medications are the product of one of these clinical syndromes, or the result of the mental condition which caused the SSRI medication to be prescribed. Unfortunately, the consequences of misdiagnosing and then mistreating these syndromes can be catastrophic to the patient, and have significant legal consequences to the physician. This article explores these three problems, and presents case examples to illustrate each one.

Original languageEnglish (US)
Pages (from-to)59-76
Number of pages18
JournalAmerican Journal of Forensic Psychiatry
Volume28
Issue number3
StatePublished - Aug 24 2007

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Serious side effects of SSRIs'. Together they form a unique fingerprint.

Cite this